More than 260 people have overdosed on synthetic drugs in D.C. in the past 10 days alone, and officials are warning that a potentially fatal batch has hit the streets.
Last week, large groups of people overdosed on city sidewalks, some just a block from police headquarters.
This week, D.C. health officials say synthetic cannabinoids — also known as K2 or Spice — are believed to be to blame for hundreds of illnesses.
Over the past 10 days, the D.C. fire department transported 261 people for synthetic drug overdoses. In that same period, 99 people were treated but not taken to hospitals.
EMERGENCY ALERT:— Mayor Muriel Bowser (@MayorBowser) July 20, 2018
A potentially fatal batch of K2 has hit the streets of DC. Smoking or ingesting K2 or "Spice" may lead to overdose or death. Avoid at all costs.
Things to remember:
1. Stay Hydrated 🥤
2. Seek Treatment 🏥
3. If you SEE SOMETHING, SAY SOMETHING! Call 911 🚨 pic.twitter.com/ET4SW77ylP
In all of July 2017, just 107 people were taken to hospitals for overdoses.
D.C. Chief Medical Examiner Roger A. Mitchell Jr. is investigating the possibility that the drug is responsible for as many as four recent deaths.
The District is not the only city having this problem, Mitchell said.
Washington, D.C., Maryland and Virginia local news, events and information
"There are cities across the country that are seeing similar spikes, and D.C. is seeing this now. We're hoping that the programs that we're putting in place can get individuals the help that they need," he said.
The drugs sell for as little as $2 per pack. Many of the overdoses have occurred near homeless shelters.
A deadly new strain of the drug has hit the streets, said Dr. Jenifer Smith, director of the city's Department of Forensic Sciences.
"They're all very, extremely dangerous, and part of what makes this dangerous is as you buy this product, you don't know what's in there," Dr. Jenifer Smith, director of the city's Department of Forensic Sciences, said.
D.C. saw another major spike in synthetic drug overdoses in July 2016. Nearly 600 overdose victims were transported in that month alone.
If you think you see someone overdosing, call 911. Overdose signs include collapse, unconsciousness, vomiting and physical aggression, a flyer from the city says.